Alert archive / Utah / Flash Flood Warnings in 2024
Flash Flood Warning 26, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 22, 2024, 3:43 PM MDT for Washington County, Utah. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2024, 3:43 PM MDT (21:43 UTC)
- Expired
- Jul 22, 2024, 5:45 PM MDT
- In force
- 2 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 83 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:00 PM MDT | RAIN 0.85 | 3 Ne Ivins, UT | Snow Canyon State Park reported small waterfalls from heavy rainfall. A larger waterfall developed near the campground which overwhelmed the culverts and lead to about an inch and half of water over the road there. Additionally the main drainage in the park wa |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 446 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 2634 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
230
WGUS55 KSLC 222143
FFWSLC
UTC053-222345-
/O.NEW.KSLC.FF.W.0026.240722T2143Z-240722T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
343 PM MDT Mon Jul 22 2024
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South Central Washington County in southwestern Utah...
* Until 545 PM MDT.
* At 343 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen over portions of Snow Canyon State Park. Additional
rainfall amounts of 0.5 to 1 inch are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks, streams,
typically dry washes, and urban areas.
* Some locations that will experience flash flooding include...
St George, Santa Clara, Ivins and Snow Canyon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3723 11373 3726 11368 3726 11363 3725 11362
3715 11359 3711 11362 3710 11362 3715 11368
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
STW2 follow-up statements
310
WGUS75 KSLC 222255
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
455 PM MDT Mon Jul 22 2024
UTC053-222345-
/O.CON.KSLC.FF.W.0026.000000T0000Z-240722T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
455 PM MDT Mon Jul 22 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT THIS
AFTERNOON FOR SOUTH CENTRAL WASHINGTON COUNTY...
At 455 PM MDT, Doppler radar indicated thunderstorms produced heavy
rain across the warned area, particularly in portions of Snow Canyon
State Park. Between 0.75 and 1.25 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks, streams,
typically dry washes, and urban areas.
Some locations that will experience flash flooding include...
Santa Clara, Ivins and Snow Canyon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3723 11373 3726 11368 3726 11363 3725 11362
3715 11359 3711 11362 3710 11362 3715 11368
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
STW667
WGUS75 KSLC 222337
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
537 PM MDT Mon Jul 22 2024
UTC053-222347-
/O.EXP.KSLC.FF.W.0026.000000T0000Z-240722T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
537 PM MDT Mon Jul 22 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT THIS AFTERNOON FOR
SOUTH CENTRAL WASHINGTON COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose an
immediate threat. Please continue to heed any road closures and be
aware of the potential for flowing water in typically dry washes,
creeks, and other area drainages.
&&
LAT...LON 3723 11373 3726 11368 3726 11363 3725 11362
3715 11359 3711 11362 3710 11362 3715 11368
$$
STWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:34 PM MDT, 9 minutes earlier.
Area forecast discussion, Jul 22, 3:34 PM MDT, 9 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
334 PM MDT Mon Jul 22 2024
.SYNOPSIS...High pressure will remain in place through midweek.
Lingering moisture will allow for the development of daily showers
and thunderstorms over the higher terrain, primarily focused over
southern Utah. Moisture will increase statewide Thursday into
Friday before drier weather follows for the weekend.
&&
.SHORT TERM (Through 12Z/6AM Wednesday)...Early Monday afternoon,
a broad ridge of high pressure continued to remain centered near
Las Vegas, NV, with weak northerly flow in place across Utah and
SW Wyoming as a consequence of our area residing to the east of
the ridge axis. Over extreme SW Utah, precipitable water values
(PWATs) have increased over the last 24 hours, while
simultaneously decreasing elsewhere. PWATs are in the 1.0" to
1.2" range across extreme SW Utah, with attendant healthy SBCAPE
values around 1000J/Kg. Unsurprisingly, it is within this axis of
highest total column moisture where convection has been most
active early this afternoon. CAMs continue to advertise that this
trend will continue through much of the evening, with convection
initiating off of terrain and drifting off to the southeast,
except where cold pools collide. Most CAMs suggest that some
flavor of convection will survive off of the Pine Valleys and work
their way across Lower Washington county after 4PM, with worst
case scenario (or a 10%) chance for associated wind gusts in the
50-60 mph range along with briefly heavy rainfall that could lead
to at least ponding of water in poor drainage areas. However,
there is a slice of guidance that doesn't allow any convection to
work its way into Lower Washington County, so this alternate
scenario is still in play as well. Can still envision a scenario
where gusty outflow winds drift into Lower Washington County even
if no convection survives. Elsewhere, CAMs also agree that some
convection will survive off of higher terrain across eastern
Nevada, and move eastward across portions of the Great Salt Lake
Desert, Dugway and the west desert, with gusty outflow winds the
primary threat.
On Tuesday, the ridge will begin to nudge eastward towards Utah
and SW Wyoming, allowing temperatures to rise a degree or two when
compared to Monday. Moisture will remain trapped beneath the ridge
across southern Utah, allowing for another day of terrain
initiated showers and thunderstorms. CAMs do show a bit more
moisture beginning to creep into central Utah, but overall
moisture quality remains scant, suggesting a shower or two at best
developing off of the terrain here. Moisture will begin to advect
northward along the Nevada border, and as such we expect a bit
more afternoon/early evening shower and thunderstorm activity here
as a result. Main threats with any shower and thunderstorm
activity will once again be gusty, erratic winds, briefly heavy
rain and dangerous lightning.
.LONG TERM (After 12Z Wednesday), Issued 322 AM MDT...
High pressure will be positioned near the Nevada, Arizona, and
Utah border Wednesday. Like prior, scattered afternoon showers and
thunderstorms are likely, especially throughout southern and
western portions of Utah. With the ridge essentially over Utah,
the warmest conditions of the week are likely. High temperatures
in the upper 90s to 100s are likely for the urban corridor of
northern Utah. Similar temperatures are forecast for most Utah
valleys, with Lake Powell and lower Washington County likely at
105-110F.
The ridge axis will have tracked east of Utah by Wednesday evening,
with a relatively cold trough tracking inland into British Columbia.
Temperatures will be roughly 5-10F cooler Thursday throughout
southwest Wyoming and northern Utah and slightly cooler throughout
southern Utah. Shower and thunderstorm coverage will be higher, with
weak forcing from the trough to the north and precipitable water
values above 1 inch for much of Utah. Model soundings keep the
lowest 10,000 feet relatively dry, with any showers or thunderstorms
likely to bring gusty, erratic outflow winds. If they are strong
enough to erode that dry layer, locally heavy rain and small hail
are possible.
There is good model agreement that the trough will graze far to the
north, with marginal cold air advection Thursday and Friday.
Scattered afternoon showers and thunderstorms are likely Friday,
with gusty, erratic winds the main threat. Southwest flow will
increase Friday, with afternoon gusts around 25 mph for southwest
Utah.
Fewer showers and thunderstorms are likely for the weekend, as a
broad trough is forecast to set up to the west with high pressure to
the southeast. Saturday will likely be the peak in southwest flow,
with much of southwest Utah to get gusts in excess of 30 mph.
Minimum relative humidity in these locations will be in the teens,
which will make for enhanced wildfire danger. Winds will likely stay
enhanced through the weekend, but will likely diminish into next
week, as there is good agreement that ridging will retrograde west.
&&
.AVIATION...KSLC...Little change to the overall forecast is noted
through tomorrow and as such VFR conditions will continue to
prevail. Northwest winds will continue through early this evening
before shifting out of the southeast around its normal time, around
04z.
.REST OF UTAH AND SOUTHWEST WYOMING...Scattered thunderstorms
are forecast in southern Utah through this evening and will be
capable of producing gusty outflow winds, heavy rains, lightning and
reduced visibility at area terminals. VFR conditions will prevail in
the north and central UT and SW WY with continued mid and high level
clouds, along with minimally impactful hazy conditions.
&&
.FIRE WEATHER...A ridge of high pressure remains centered near Las
Vegas, NV early this afternoon, and enough moisture remains
across mainly southwestern Utah to support a continuation of
mainly terrain-based showers and thunderstorms, most on the wet
side. As we head through Wednesday, the ridge will move directly
overhead, and as such this will be the hottest day of the week
across the area, with temperatures from 5F to around 10F above
normal, with the greatest temperature departures across northern
Utah. On Tuesday, expect another day of afternoon and evening
terrain-based showers and thunderstorms across southern Utah, with
southwest Utah again favored. A few cells will survive the trek
into adjacent valleys as they move off to the southeast. Main
threats will continue to be gusty outflow winds, locally heavy
rainfall and frequent lightning.
On Thursday, the ridge will be forced off to the southeast
thanks to a trough moving into the Pacific Northwest. As this
occurs, moisture will overspread the entire state, bringing with
it a statewide threat for showers and thunderstorms, along with a
notable increase in humidity. This statewide increase in humidity
and associated statewide threat for showers and thunderstorms will
persist into Friday as well. Along with the increase in moisture,
temperatures will drop 5F to 10F. By Saturday, moisture and
associated showers and thunderstorms will linger across northern
Utah, while the south begins to dry out. A drying and warming
trend will then begin to take hold across the state by Sunday.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Heat Advisory from noon to 10 PM MDT Wednesday for UTZ101>107-
116.
WY...None.
&&
ADeSmet/NDeSmet/Wilson
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityIn the hours before
Special weather statement, Jul 22, 2:23 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
223 PM MDT Mon Jul 22 2024
UTZ122-125-222100-
Southwest Utah UT-Southern Mountains UT-
223 PM MDT Mon Jul 22 2024
...A strong thunderstorm will impact portions of north central
Washington County through 300 PM MDT
...
At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Dameron Valley, or 23 miles east of Beaver Dam, moving
southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pine Valley and Veyo.
This includes Utah Route 18 between mile markers 24 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3755 11359 3750 11352 3750 11345 3735 11329
3733 11331 3730 11361 3752 11374
TIME...MOT...LOC 2023Z 332DEG 6KT 3748 11362
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Jul 22, 2:53 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
253 PM MDT Mon Jul 22 2024
UTZ123-125-222130-
Southern Mountains UT-Lower Washington County UT-
253 PM MDT Mon Jul 22 2024
...A strong thunderstorm will impact portions of northwestern
Washington County through 330 PM MDT
...
At 253 PM MDT, Doppler radar was tracking a strong thunderstorm near
Beaver Dam, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Beaver Dam, Goldstrike, and Veyo.
This includes Utah Route 18 between mile markers 22 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3757 11386 3740 11355 3735 11367 3737 11395
3747 11405 3757 11405
TIME...MOT...LOC 2053Z 332DEG 6KT 3754 11396
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Jul 22, 3:24 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
324 PM MDT Mon Jul 22 2024
UTZ123-125-222200-
Southern Mountains UT-Lower Washington County UT-
324 PM MDT Mon Jul 22 2024
...A strong thunderstorm will impact portions of south central
Washington County through 400 PM MDT
...
At 324 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dameron Valley, or 20 miles north of Virgin River Gorge, moving
southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St George, Washington, Santa Clara, Ivins, and Snow Canyon State
Park.
This includes Utah Route 18 between mile markers 3 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3725 11376 3728 11358 3716 11349 3706 11372
TIME...MOT...LOC 2124Z 332DEG 6KT 3722 11367
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
STWThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 1:48 PM MDT | Heat Advisory | SLC | Box Elder, Cache, Davis, Juab, Millard, Salt Lake and 3 more | 56 hr |
| Jul 22, 2:23 PM MDT | Special Weather Statement | SLC | Washington | 37 min |
| Jul 22, 2:53 PM MDT | Special Weather Statement | SLC | Washington | 37 min |
| Jul 22, 3:24 PM MDT | Special Weather Statement | SLC | Washington | 36 min |
Nearby
Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.